Hail, Webster
- When
- May 16, 11:28 AM CST
- Where
- Webster County, 1.3 mi ENE of Marshfield
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.340, -92.900
Report of quarter size hail.
A cold front pushing through a highly sheared and unstable atmosphere led to supercells developing during the late morning and early afternoon along the frontal boundary generally along and east of Highway 65. As these supercells continued to push east-northeast, very large hail between golf balls and three inches in diameter was reported, as well as damaging wind gusts up to 68mph that caused…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cold front pushing through a highly sheared and unstable atmosphere led to supercells developing during the late morning and early afternoon along the frontal boundary generally along and east of Highway 65. As these supercells continued to push east-northeast, very large hail between golf balls and three inches in diameter was reported, as well as damaging wind gusts up to 68mph that caused tree and power line damage. An EF-1 tornado touched down in Texas County, causing widespread tree damage. Additional supercells developed in the evening behind the cold front over south-central Missouri, leading to quarter size hail in Howell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 16, 11:10 AM CST, 18 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 1210 PM CDT Fri May 16 2025 .KEY MESSAGES... - There is a Moderate Level (4 of 5) Risk for severe weather today, mainly along and east of Highway 65 and before sunset. Very large hail to the size of softballs, damaging winds up to 80 mph, and tornadoes will be possible. - 40-60% chance for showers and thunderstorms Saturday night into Sunday morning. A Marginal Level (1 of 5) Risk exists for a few thunderstorms may become capable of producing wind gusts up to 60 mph and hail up to the size of quarters. - The unsettled weather pattern will continue across the area early next week. This includes the potential for strong to severe thunderstorms in addition to localized heavy rainfall and flooding. Uncertainty remains in the exact details. && .MESOSCALE... Issued at 955 AM CDT Fri May 16 2025 SGF morning RAOB showed very dry air with a strong cap in place. However, a warm front has quickly lifted into the area with significant airmass modification underway. We plan to get another balloon in the around around 16Z to get a better feel of airmass changes prior to convection moving overhead. Nothing on radar as of 10am, but seeing agitated cumulus over NE OK and into far SW MO, which makes sense given increasing instability, decreasing CIN and increasing low level convergence. Thinking convection is likely to initiate within the next hour or so somewhere south of Joplin and west of Branson. Evolution after initiation is still uncertain, but better moisture and instability will favor greatest coverage and severity along and south of I-44 through early to mid-afternoon. With fairly straight hodographs, look for splitting supercells where right movers head straight east and left movers head to the NE with around a 45 degree separation in those vectors. SPC Mesoanalysis seems to have a decent handle on current conditions in showing a nose of 2,000-3,000 J/kg MLCAPE just east of the MO/OK and MO/KS borders with a small area of reduced MLCIN < 25 J/kg near Neosho to Southwest City. By 17Z, RAP continues to erode the cap and shifts the nose of 2,000-3,000 J/kg of MLCAPE east along Highway 65. By 19Z, RAP shows 2,500-3,500 J/kg of MLCAPE in areas east of Highway 65. Throughout this time frame, deep layer shear will be 60-70 kts. Hail threat: All parameters are supportive of very large hail up to around 4 inches, or softball size. Look for prolific hail production possible in left movers. Wind threat: With strong wind fields and a loaded up atmosphere, gusts up to 80 mph are possible. Tornado: Most parameters are supportive of a tornado threat. Surface winds are from the southwest, which isn't as favorable, but given other positive factors a threat does exist. && .SHORT TERM /THROUGH SATURDAY/... Issued at 345 AM CDT Fri May 16 2025 Current water vapor imagery depicts a very potent upper-level low sitting over the northern Plains states, with a solid 100-110 kt jet core stretched from the Four Corners Region, across the Central Plains, and into the Great Lakes region. A shortwave is noted within this flow across the OK/TX panhandles. Associated with this feature, a surface low is developing and will be our main weather-maker for today. Meanwhile, surface obs depict a cold front slowly clearing across southeast Missouri. Mid-60s dewpoints ahead of the front in Oregon/Shannon Counties is allowing for 500-1000 J/kg of MUCAPE. Radar imagery and IR satellite show developing showers along this frontal boundary. With 60-70 kts of effective bulk shear within this region, a strong thunderstorm or two could brush portions of Oregon County going through this morning. Otherwise, temperatures across our area are dropping to the middle 50s behind the cold front. Moderate (4 of 5) Risk for severe weather today: The aforementioned shortwave and associated surface low over the panhandles will translate into our western CWA this morning. Associated mass response will increase wind speeds to 15-20 mph with gusts up to 30 mph at times. This will quickly advect middle to upper 60 dewpoints and middle 80s temperatures up into our region. This, along with cooler temperatures aloft, will greatly destabilize the atmosphere with the HREF mean at 3000-4000 J/kg of MLCAPE beneath 60-70 kts of deep layer shear-- a volatile environment for sure. As the cold front plows through this air mass, scattered severe thunderstorms are expected to develop. Below are some when, where, what, and uncertainty details. Timing: Two main timeframes are noted. First, between 10 AM and 3 PM along the cold front just as unstable air gets advected in front. If storms develop during this time period, they would progress west to east quickly, outpacing the front. Then, a second window of redevelopment along the front is possible between 3-6 PM. Location: The first timeframe (10 AM - 3 PM) of development appears to be somewhere between the I-49 and Highway 65 corridors when CAMs first start dissolving the cap ahead of the cold front. These storms would move west to east through midday and clear the eastern Ozarks after 3 PM. The second timeframe (3-6 PM) would again be along the front during peak heating. During this timeframe, the front should be across the eastern Ozarks. All storms should be out of the area by 7 PM. Hazards: The main hazard is very large hail up to the size of softballs. Secondary hazards are very strong wind gusts up to 80 mph, and a few tornadoes. CAM soundings fully support very large hail. In addition to the very strong instability and shear, soundings depict 7-8 C/km mid-level lapse rates, >40000 ft ELs and strong ventilation at that level, and modest storm relative inflow and sub-hail growth zone CAPE. This all leads to a large hail parameter of 20-30 which based on research supports hail greater than 3.5 inches. Indeed, SPC's experimental outlook places the eastern Ozarks in a "double hatching" which signifies higher confidence in the occurrence of very large hail. The strong instability and kinematics will also support strong RFDs and/or bowing segments with wind gusts up to 80 mph. There is a tornado threat as low- level shear approaches 20-25 kts with LCL heights below 500m. However, as the day goes on, hodographs become more straight with southwesterly surface winds and 0-1 km SRH values of 100-150 m2/s2. This is certainly sufficient for tornadoes, but the threat is a bit lower than hail. Uncertainty: Hi-res guidance has been a tad bearish in the coverage of storms, with some runs of the HRRR keeping most of our area dry for the entire period. This seems a tad odd given the modeled uncapped environment, decent forcing from convergence along the cold front, and no real indication of subsidence aloft. Therefore, expectations is for at least scattered storm development during the time periods mentioned above. Indeed, other HREF members do have storm development, especially across the eastern Ozarks in the afternoon. The most bullish member is the NAM with storms developing along I-49. Though forecast soundings from this member depict a stout cap that others do not depict. Therefore, there's still some uncertainty in exact extent of coverage, but expectation is still for scattered storms. And when storms go, it will not take much for them to become severe, perhaps significantly severe. Negative vorticity advection behind the clearing shortwave and sinking air within the cooler air mass will keep us dry tonight into Saturday. Lows tonight will be in the lower to middle 50s. Highs Saturday will be in the middle to upper 70s (around 80 near the southern border). && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 345 AM CDT Fri May 16 2025 Marginal (1 of 5) Risk for severe weather Saturday night: Another shortwave will start translating eastward into the TX/OK panhandle region Saturday evening. This will begin lifting the trailing surface cold front back north as an effective warm front, keeping low temperatures in the upper 50s to lower 60s Saturday night. Thus, relatively strong 850 mb warm air advection above the surface front could trigger some showers and thunderstorms Saturday night into Sunday morning. RAP forecast soundings during this time period show 500-1000 J/kg MUCAPE, largely within the hail growth zone. Effective bulk shear within this profile looks to be in the 35-45 kt range. Thus, some marginally strong to severe storms would be possible with hail up to quarter size being the main hazard. However, inverted-V soundings above the developing nocturnal inversion could allow for wind gusts up to 60 mph as well. Additional chances for severe weather and heavy rain: Daily chances for severe weather and heavy rain continue through the weekend and early next week as ensembles depict the broader synoptic pattern to retain persistent southwesterly flow with embedded shortwaves traversing within the jet. With this pattern, a rather sharp dryline will be in place across central KS/OK/TX Sunday and Monday. The surface warm front is progged to be placed in a west-east fashion across north KS/MO. This will allow for a broad moist and very unstable region east of the dryline and south of the warm front, including our area. The NBM mean has 2000-4000 J/kg across our area. The GEFS even suggests values up to 5000-6000 J/kg. Global model ensembles also place 35-45 kts of deep layer shear over this airmass. This is sparking 0.7-0.9 Extreme Forecast Index values for CAPE-Shear combo (with some shifting of the tail suggesting the chance for a more volatile environment). NSSL, NCAR, and CSU machine learning models are all picking up on this environment and placing enhanced severe probabilities in our area, especially west of Highway 65. For example, the NSSL GEFS machine learning model gives a 30-45% chance of areas west of Highway 65 to see some sort of severe weather watch Sunday and Monday. Early MPAS/RRFS CAM signals point to storms firing along the dryline in Kansas and Oklahoma during the afternoons of Sunday and Monday. These then progress eastward, evolving into an MCS over time, which fits the general evolution of May severe storms. Therefore, the main severe risk for us will be Sunday and Monday night and come from the evolution of these storms as they progress west to east. If an MCS becomes the main mode, wind and tornadoes would be the main hazards. If confluence bands happen to develop out ahead of the dryline, there is a scenario where supercells could develop in our CWA, allowing for all hazards to be present. Tuesday, more of a longwave trough is forecast to kick through, finally getting rid of the unstable airmass. Since a cold front will be associated with this system moving through, a greater (or at least more widespread) severe threat for our CWA appears possible Tuesday. There are still some subtle differences in timing and trough shape between the global ensembles, so details will need to be worked out. However, strong instability and kinematics associated with the system points to a severe threat Tuesday as well. It is also worth noting that with any thunderstorm complex Sunday and Monday, with southwesterly flow, any line that orients southwest to northeast could bring the potential for a slowing system and training heavy thunderstorms. With ESATs suggesting >99th percentile moisture in place, any training thunderstorms could lead to flash flooding. The best chance would be Sunday night and Monday night with any slowing thunderstorm complex. Cooler late next week: With the main system finally moving through, temperatures will cool down into the middle to upper 60s next Wednesday and Thursday. A signal for another storm system exists for next Friday as highs warm into the lower 70s, however, model certainty is low at this time. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1204 PM CDT Fri May 16 2025 For the 18z TAFS, convection has started developing ahead of a frontal boundary pushing into the area from the west. The conveciton stretched from near Springfield to Branson, but was quickly moving off to the east-northeast. Have thrown a prob30 group in for BBG until 20z, but most likely convection will be east of the area by the onset of the 18z TAFS. Should see conditions become VFR by about 20-21z through the remainder of the period. The gusty winds out of the southwest will diminish by this evening and then become light and variable during the evening and overnight period. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && MESOSCALE...Titus SHORT TERM...Price LONG TERM...Price AVIATION...Lindenberg
Hazardous Weather Outlook National Weather Service Springfield MO 528 AM CDT Fri May 16 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 528 AM CDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Enhanced tornado risk. Enhanced hail risk. Moderate thunderstorm wind damage risk. Limited lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. Significant fire weather risk. DISCUSSION... Severe thunderstorms are expected today, especially east of Highway 65, though extent of coverage is uncertain. However, any storm that does form will be capable of producing very large hail to the size of softballs, damaging winds up to 80 mph, and tornadoes. These are expected to develop between the I-49 and Highway 65 corridors between 10 AM and 3 PM, then redevelopment along and east of Highway 63 is expected between 3 and 6 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional rounds of thunderstorms are possible Saturday night through Tuesday. Some of these storms may be strong to severe. Additionally, there is the potential for localized heavy rainfall and flooding with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today for southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Price
The Springfield radar (KSGF), 46 km away, was scanning. The volume nearest the first event began at 17:26 UTC.
32 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Report of quarter size hail.
Report of Golf Ball size hail.
Report of Golf Ball size hail.
Report of baseball size hail.
Report of quarter size hail.
Report of golf ball size hail.
Report of quarter size hail.
Report of golf ball size hail.
Report of two inch size hail that caused damage to vehicles.
Report of two inch size hail.
Report of three inch hail.
Report of ping pong ball size hail.
Report of golf ball size hail.
Report of two inch size hail.
Report of three inch size hail.
Report of golf ball size hail.
Report of tennis ball size hail.
Report of ping pong ball size hail.
Report of two inch size hail.
Report of golf ball size hail.
Report of tennis ball size hail.
Using remote sensing, an EF-1 tornado track with maximum wind speeds of 95 mph was identified in Texas County, east of Cabool and north of Grogan, using Sentinel data. Numerous trees were uprooted and damaged along a confined path starting just east of Highway Y, traveling between and parallel to Rocky Top and Grogan Roads, and ending halfway between Morgan Road and Highway 137. No structures were in the path, resulting in only tree damage found via satellite.
Report of golf ball size hail.
Report of quarter size hail.
Report of golf ball size hail.
Report of Golf Ball size hail.
Report of tennis ball size hail.
Report of quarter size hail.
Report of two trees that were uprooted and an another tree that was snapped.
Howell County EOC showed a peak wind gust of 67.6 mph as the storms passed through West Plains.
Report of quarter size hail.
A state official reported a power line down on Eastwood Street in Rolla.
Report of two inch size hail.
Report of ping pong ball size hail.
Report of half dollar size hail.
Report of quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248958, 1249067, 1249068, 1249105, 1248959, 1249071, 1248961, 1249074, 1249096, 1249097, 1249107, 1248962, 1249085, 1249098, 1249108, 1249087, 1249100, 1248963, 1249099, 1249088, 1249103, 1260786, 1249089, 1248964, 1249091, 1249092, 1249104, 1248966, 1248975, 1248976, 1248967, 1248974, 1248972, 1248968, 1248969, 1248970.